Document Detail


Severe acute caffeine poisoning due to intradermal injections: mesotherapy hazard.
MedLine Citation:
PMID:  22924268     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
INTRODUCTION: Caffeine is indicated in the treatment of migraine headaches, as well as neonatal apnea and bradycardia syndrome. In mild poisoning, the most prevalent symptoms are nausea, vomiting, diarrhea, tremor, anxiety and headache. In more severe cases, symptoms consist of heart rythym abnormalities, myocardial infarction and seizures. Due to its common lipolytic effect, caffeine is used in mesotherapy, usually in combination with drugs of similar effect. We presented a patient with acute iatrogenic caffeine poisoning.
CASE REPORT: A 51-year-old woman, with preexisting hypertension and hypertensive cardiomyopathy was subjected to cosmetic treatment in order to remove fat by intradermal caffeine injections. During the treatment the patient felt sickness, an urge to vomit, and a pronounced deterioration of general condition. Upon examination, the patient exhibited somnolence, hypotension and nonsustained ventricular tachycardia, which was sufficient enough evidence for further hospitalization. On admission to the intensive care unit the patient was anxious with increased heart rate, normotensive, with cold, damp skin, and visible traces of injection sites with surrounding hematomas on the anterior abdominal wall. Paroxysmal supraventricular tachycardia (PSVT) on electrocardiographic monitoring was found. The laboratory analysis determined a lowered potassium level of 2.1 mmol/L (normal range 3,5 - 5.2 mmol/L), and a toxicological analysis (liquid chromatography with ultraviolet detection) proved a toxic concentration of caffeine in plasma - 85.03 mg/L (toxic concentration over 25 mg/L). On application of intensive therapy, antiarrhythmics, and substitution of potassium, as well as both symptomatic and supportive therapy, there was a significant recovery. The patient was discharged without any sequele within four days.
CONCLUSION: A presented rare iatrogenic acute caffeine poisoning occured due to massive absorption of caffeine from the subcutaneous adipose tissue into the circulation when injected directly into the tiny blood vessels, as evidenced by hematoma formation. Poisoning manifestations were registered in gastrointestinal, CNS (anxiety, somnolence) and cardiovascular (hypotension, ventricular tachycardia and nonsustained PSVT) system. In this era of mesotherapeutic treatment promotion, one should keep in mind toxic prevention, with application being carried out exclusively in a specialized institution.
Authors:
Natasa Perković Vukcević; Gordana Babić; Zoran Segrt; Gordana Vuković Ercegović; Snezana Janković; Ljubomir Aćimović
Related Documents :
25254608 - The association of direct thrombin inhibitor anticoagulants with cardiac thromboses.
17343718 - Sustained right ventricular tachycardia originating close to defibrillator lead tip in ...
2620998 - Effects of verapamil on reoxygenation and programmed electrical stimulation-induced ven...
11719158 - Fibrillation power, an alternative method of ecg spectral analysis for prediction of co...
9800808 - Heparin preserves nitric oxide activity in coronary endothelium during ischemia-reperfu...
11719118 - Thrombolytic treatment of acute myocardial infarction after out-of-hospital cardiac arr...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Vojnosanitetski pregled. Military-medical and pharmaceutical review     Volume:  69     ISSN:  0042-8450     ISO Abbreviation:  Vojnosanit Pregl     Publication Date:  2012 Aug 
Date Detail:
Created Date:  2012-08-28     Completed Date:  2012-10-05     Revised Date:  2012-11-19    
Medline Journal Info:
Nlm Unique ID:  21530700R     Medline TA:  Vojnosanit Pregl     Country:  Serbia    
Other Details:
Languages:  eng     Pagination:  707-13     Citation Subset:  IM    
Affiliation:
Clinic for Emergency and Clinical Toxicology, Military Medical Academy, Belgrade Serbia.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Caffeine / administration & dosage,  poisoning*
Electrocardiography
Female
Humans
Injections, Intradermal
Mesotherapy / adverse effects*
Middle Aged
Obesity / therapy
Tachycardia, Ventricular / chemically induced,  diagnosis
Chemical
Reg. No./Substance:
58-08-2/Caffeine
Comments/Corrections
Erratum In:
Vojnosanit Pregl. 2012 Oct;69(10):929

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Diagnostical significance of dimethylarginine in the development of hepatorenal syndrome in patients...
Next Document:  Successful resuscitation from two cardiac arrests in a female patient with critical aortic stenosis,...